Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Stopping co-codamol after several years

(7 Posts)
KeepPloddingOn Sat 21-Nov-15 00:17:00

DP had been taking co-codamol daily for a number of years under medical supervision. He has been taking between 32mg and 180mg codiene per day depending on pain levels. Over the last few weeks he's been taking an average of 120mg per day.

I know that codiene is addictive.

Yesterday he had surgery to deal with the cause of his pain and has been prescribed paracetamol only with immediate effect. So basically he is stopping the codiene cold turkey. Is this OK to do? Will he suffered withdrawal. Anything I should watch for. It is his surgeon that has told him to just take paracetamol which is fair enough. He won't have access to his own GP for 8 weeks if there are any problems that need discussing and he is a man so won't see my Dr's as a temp patient.

I guess after all that waffle he is quitting codiene on medical advice, although he is quitting cold turkey with no medical support.
Any experiences? What should I be concerned about if anything? Am I panicking over nothing?

Maiziemonkey Sat 21-Nov-15 01:47:40

Hiya plodding- obvs keep getting advice from docs, remember you can ring the OOH if he gets problems, look out for withdrawal signs. It is different for everyone- since the level has gone up and down it may be ok as it was more intermittent. My mother stopped tramadol and suffered no ill effects after being on it every day for years, others will have codeine for quite a short time and have symptoms when they stop suddenly. just dont let him suffer in silence. Maybe join/post on the back group thread on here, they are a lovely bunch and many have experience of this type of situation. Important to remember that in situations where someone is taking a drug for pain, the physical tolerance that develops is not the same as addiction where the substance has been abused- the body will always get used to meds, this is same for almost everyone. This may be a situation where he is fine- so it will be a good opportunity to disrupt the codeine taking, while in a period when it's not needed- however, doctors make "best guesses" - they are not ableto see into the future, soif your husband has pain he should have the right meds to feel ok until he is healed from the op- best of luck, if pain gets very bad remember pain over say 8/10 is seen as an emergency and they will be fine to see you at a&e rather than him be suffereing

KeepPloddingOn Sat 21-Nov-15 10:03:15

Ty

I am on the back support thread.

I'm more questioning if I need to keep an eye on things. What to look for.

His pain levels are OK without. And he has lots to fall back on if he needs it for pain as his gp gave him his regular prescription before he left for surgery.

Like I say it's more that I know it can be addictive and therefore I am wondering if there will be problems and just asking what to look for and if necessary how to deal with it.

gamerchick Sat 21-Nov-15 10:07:52

He might be ok, you never know. If he does feel it it may come in the form of pain... Headaches, joints or just random pain that travels around the body. This passes after a few days if I remember right. Just the brain making pain up to get a fix type of thing.

MatildaTheCat Sat 21-Nov-15 13:04:17

I imagine the surgeon is advising on what he considers necessary for the post surgical pain ( paracetamol only seems weirdly mean but you say he's ok with that). I doubt the surgeon is giving consideration to the withdrawal possibility at all. If your dh seems to be suffering he can add in some cocodamol and then taper it gradually over a few weeks.

Is he really not in pain or do you think he's just being a hard man? If he had a laminectomy its hard to imagine he hasn't got pain, cutting bone away is painful. Also the surgical wound and muscles stripping is unlikely to be pain free. Lucky him if he's really not in pain.

What a lot of over repetition of the word pain. smile

KeepPloddingOn Sat 21-Nov-15 13:33:11

He is surprisingly mobile.

Playing with the kids.

I really wonder if he just has a plaster on his back hiding nothing.

In all seriousness he is clearly uncomfortable standing up and sitting down buy ok once he is in position if that makes sense. Says he feels no worse than pre op - just different type of pain and place.

He is on paracetamol and ibuprofen. And genuinely seems OK on that.

He says his leg pain is much much better. The numbness is even much better which I think was less likely to be treated.

I agree surgeon is planning for pain management. Probably isn't giving considering impact of changing from previous pain management and problems of withdrawal

Maiziemonkey Mon 23-Nov-15 01:19:44

how long since op? I found the effects of the anaesthetic took nearly a week to go and then pain got quite a bit worse, and mine was a very simple hip look-see and trim op. Hope it continues but plan from matilda sounds very sound- I had to do this recently when lowered different meds too fast, added back in for a bit and then lowered again a couple weeks later. It is one thing to know that your brain is forcing pain on you without a mechanical reason, but how would you tell the difference when he has alot of mechanical reason right now? - pain is not good for one to endure, and recent research into some chronic pain hints that it can be bad for us to put up with. hope you can get him to be honest, as I know some- men and women- can be secretive about how much it is bothering them. maybe decide a figure at which it is okay to have pain relief? - colourcode it- green is none to irritating, yellow is moderately bad, orange distressing and red is "get me outta here"- just ideas, diff things work for everyone, hope he's on the mned sooon

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now